A 35-year-old woman presents to the emergency department with shortness of breath and mild orthopnea of 2 weeks' duration. She has no known risk factors for cardiovascular disease and has no previous history of cardiovascular disease. Her medical history is significant for chronic myeloid leukemia in the past 2 years. She was started on dasatinib (second-generation BCR-ABL tyrosine kinase inhibitor) and has continued dasatinib since the diagnosis, and her chronic myeloid leukemia is well-controlled with undetectable disease. On initial examination, she was hemodynamically stable and without focal clinical findings, with the exception of decreased breath sounds at the left lung base. Her chest x-ray is shown in Figure 1.
Which one of the following conditions is the most likely cause of shortness of breath in this patient?
The correct answer is: C. Drug-induced pleural effusion
On initial examination, the patient's chest x-ray showed small left pleural effusion (Figure 1). Pleural effusion is a common side effect of treatment with dasatinib that has been reported more in patients receiving dasatinib than with other BCR-ABL tyrosine kinase inhibitors.1 In fact, the 5-year analysis from DASISION (A Phase III Study of Dasatinib vs Imatinib in Patients With Newly Diagnosed Chronic Phase Chronic Myeloid Leukemia) showed that pleural effusion happens in 28% of patients on dasatinib.2 Pleural effusion can occur at any time during treatment with dasatinib.3 Based on reports of high lymphocyte counts of a natural killer cell phenotype in pleural fluid, it has been hypothesized that the pleural effusion may be immune-mediated.4 Left ventricular function has been shown to remain unchanged from baseline and within normal range at the time of pleural effusion.5 Dasatinib-related pleural effusion is managed with dose interruption and/or dose reduction, diuretics, and corticosteroids.2
Pericardial effusion has been reported in patients receiving dasatinib but is not a common side effect of treatment.2 Increased risk of congestive heart failure or left ventricular dysfunction has not been reported due to exposure to dasatinib.2 Pulmonary arterial hypertension can happen in patients treated with dasatinib.6,7 The incidence of dasatinib-related pulmonary arterial hypertension appears to be low and has been reported in 0.45% of patients with exposure to dasatinib.7
Li W, Croce K, Steensma DP, McDermott DF, Ben-Yehuda O, Moslehi J. Vascular and Metabolic Implications of Novel Targeted Cancer Therapies: Focus on Kinase Inhibitors. J Am Coll Cardiol 2015;66:1160-78.
Cortes JE, Saglio G, Kantarjian HM, et al. Final 5-Year Study Results of DASISION: The Dasatinib Versus Imatinib Study in Treatment-Naïve Chronic Myeloid Leukemia Patients Trial. J Clin Oncol 2016;34:2333-40.
Shah NP, Rousselot P, Schiffer C, et al. Dasatinib in imatinib-resistant or -intolerant chronic-phase, chronic myeloid leukemia patients: 7-year follow-up of study CA180-034. Am J Hematol 2016;91:869-74.
Bergeron A, Réa D, Levy V, et al. Lung abnormalities after dasatinib treatment for chronic myeloid leukemia: a case series. Am J Respir Crit Care Med 2007;176:814-8.
Quintás-Cardama A, Kantarjian H, O'brien S, et al. Pleural effusion in patients with chronic myelogenous leukemia treated with dasatinib after imatinib failure. J Clin Oncol 2007;25:3908-14.
Shah NP, Wallis N, Farber HW, Mauro MJ, Wolf RA, Mattei D, et al. Clinical features of pulmonary arterial hypertension in patients receiving dasatinib. Am J Hematol 2015;90:1060-4.
Montani D, Bergot E, Günther S, et al. Pulmonary arterial hypertension in patients treated by dasatinib. Circulation 2012;125:2128-37.